Email updates

Keep up to date with the latest news and content from BMC Gastroenterology and BioMed Central.

Open Access Highly Accessed Case report

Osteonecrosis of the jaw in a Crohn’s disease patient following a course of Bisphosphonate and Adalimumab therapy: a case report

Raimund HM Preidl1*, Tobias Ebker1, Martin Raithel2, Falk Wehrhan1, Friedrich W Neukam1 and Philipp Stockmann1

Author Affiliations

1 Department of Oral and Maxillofacial Surgery, University of Erlangen, Glückstraße 11, Erlangen 91054, Germany

2 Department of Gastroenterology, Pneumology and Endocrinology, University of Erlangen, Erlangen, Germany

For all author emails, please log on.

BMC Gastroenterology 2014, 14:6  doi:10.1186/1471-230X-14-6

Published: 8 January 2014

Abstract

Background

Bisphosphonates have a widespread indication for osteoporosis and are also applied in cancer patients with skeletal-related conditions. Bisphosphonate-associated osteonecrosis of the jaw (BRONJ) is a feared side effect which is hard to treat and often affects patient´s quality of life in an extensive manner. Adalimumab (Humira®), a fully human recombinant antibody specific for tumor necrosis factor- α, is approved for treatment in patients with Inflammatory Bowel Disease like ulcerative colitis or Crohn’s disease.

Case presentation

In March 2013, a 36-year-old female presented with right-sided perimandibular swelling, recurrent facial pain and exposed necrotic bone after previous extraction of tooth 47. She had the medical history of Crohn’s disease for more than one decade with chronic active enterocolitis, fistula disease as well as previous oral manifestation and was currently treated with Adalimumab since September 2008. Due to steroid-induced osteoporosis, diagnosed in 2004, she received oral Bisphosphonates (Risedronate) from 2004 until 2007 followed by two infusions of Zoledronic acid in 2008 and 2009.

Conclusion

This patient with a medical history of Crohn’s disease and gastrointestinal remission under Adalimumab therapy presented with osteonecrosis of the jaw after suspended oral and intravenous Bisphosphonate therapy implicating that the biologic therapy with an anti-TNF-α antibody might promote the manifestation of osteonecrosis and compromise oral healing capacity.

Keywords:
Osteonecrosis of the jaw; Bisphosphonate; Adalimumab; Crohn’s disease